Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 131, NWS Pueblo, CO

July 16, 2022Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2022, 6:03 PM MDT for Kiowa County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 6:03 PM MDT (00:03 UTC)
Expired
Jul 16, 2022, 6:30 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3820 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS55 KPUB 170003
SVRPUB
COC061-170030-
/O.NEW.KPUB.SV.W.0131.220717T0003Z-220717T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
603 PM MDT Sat Jul 16 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in southeastern Colorado...

* Until 630 PM MDT.

* At 603 PM MDT, a severe thunderstorm was located 7 miles north of
  Chivington, or 22 miles southwest of Cheyenne Wells, moving east at
  15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sheridan Lake, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3840 10263 3861 10265 3861 10220 3839 10210
TIME...MOT...LOC 0003Z 268DEG 15KT 3854 10258 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:46 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 2:46 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
246 PM MDT Sat Jul 16 2022

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM MDT Sat Jul 16 2022

Key Messages:

1) Stronger storms possible across the eastern plains this evening,
with mains threats being strong winds.

2) Scattered thunderstorms over the mountains Sunday afternoon.

3) Above average temperatures continue for tomorrow, especially
across the eastern plains.

Tonight... The tonight period will start off with some active
weather, before becoming much quieter weather wise. Synoptically, a
large ridge of high pressure will be sitting over the area, but a
short wave trough will be pushing over and around the northern side
of the ridge and to the east. While this short wave treks eastward,
it will help to push thunderstorms off of the higher terrain and
eastward across the plains during the late afternoon and early
evening. With MLCAPE around 1800 J/kg, modest bulk shear around 25
knots, a few storms could be strong, with an isolated severe storm
or two possible. Given hot temperatures and dew points in the 50s,
an inverted-v structure thermodynamic profile is expected. This
means the primary threats from any thunderstorms will be gusty
outflow winds, with the strongest storms cable of producing gusts
over 50 knots. As the short wave pushes eastward more and exits the
area and the ridge becomes dominant again, and CAPE wanes across the
region, thunderstorms and any other remaining precipitation are
expected to dissipate by late evening. As the ridge and its synoptic
subsidence expand across southern Colorado again, skies will slowly
clear overnight and winds will become more light and variable.
Temperatures overnight will cool to around and just slightly above
average, with the plains in the 60s, the valleys dropping into the
50s, and the mountains falling into the 40s.

Tomorrow... During the tomorrow period, a relatively quiet day is
expected, with the exception of isolated to scattered thunderstorms
over the higher terrain. The SREF and HREF are in strong agreement
about the ridge of high pressure maintaining a presence over
Colorado. This feature will bring overall synoptic descent to the
region, which is unfavorable for precipitation development. Also,
behind the aforementioned short wave, moisture will become scoured
in the low to mid levels, which will help to inhibit widespread
precipitation. However, flow around the anticyclone will be pushing
into the mountains and inducing orographic lift. The persistent
orographics, along with modest MLCAPE around 500 J/kg, will help
isolated to widely scattered thunderstorms to blossom over the
higher terrain features across southern Colorado, especially across
the San Juan Mountains, where forcing is expected to be strongest.
Elsewhere across the forecast area, conditions are expected to
remain dry, though and isolated rain shower or thunderstorms can not
be ruled out across the San Luis Valley and Upper Arkansas Valley.
As for temperatures, above average values are expected as the ridge
dominates again, with the warmest temperatures expected across the
eastern plains. The plains will heat into the upper 90s and low
100s, the valleys warming into the low to mid 80s, and the mountains
rising into the 60s to low 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 242 PM MDT Sat Jul 16 2022

Key Message:

1) Monsoonal moisture will keep daily chances for afternoon showers
   and thunderstorms, mainly over the higher terrain and immediate
   adjacent plains.

Tuesday night-Friday night...The centroid of the upper level high
across the Four Corners region today, remains progged to slowly drift
north and east across south central through the end of the work week,
flow aloft becoming weak north to northwest across eastern Colorado,
and weak south to southwest across western Colorado. This expected flow
pattern will continue to feed monsoonal moisture, in place across the
Desert Southwest and Old Mexico, up across the Four Corners and Western
Colorado through the period. The available moisture, combined with
strong summer solar heating, and any minor embedded disturbances within
the flow, will keep daily chances of scattered to numerous afternoon
showers and thunderstorms across the higher terrain through the end
of the work week. Storms will be generally slow moving and capable of
producing heavy rainfall leading to an increased potential for flash
flooding, especially for the burn scars. Further east across the I-25
Corridor, storm coverage will depend on how northerly, as compared to
northwesterly, steering flow is, as well how much instability can be
generated daily. As of now, models keep the potential for isolated
to scattered storms each day, while further east across the far
southeast plains, the northerly flow aloft and subsidence under the
building upper high, looks to keep the plains mainly dry through the
period. With warming aloft, temperatures look to be generally at to
slightly above normal, with highs in the 60s to 80s across the higher
terrain, and in the upper 80s to around 100 degrees across the plains.

Saturday-Monday...The upper high across the Central Rockies looks to
be pushed slowly south and west of the region through the weekend by
eastern Pacific energy translating through faster zonal flow across
the Intermountain West and Northern Tier. In general, with the
expected more north to northeast flow aloft, would expect drier air
to work into the region, however, latest models continue to suggest
enough residual moisture to support continued scattered to numerous
afternoon showers and thunderstorms for areas over and near the
higher terrain. In addition, the passing disturbance across the
Northern Rockies send a front south across the eastern plains on
Saturday, leading to slightly cooler temperatures, and a potential
boost in convective chances across the I-25 Corridor and eastern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 242 PM MDT Sat Jul 16 2022

KCOS, KPUB, and KALS: VFR conditions are expected over the next 24
hours. However, thunderstorms are expected to continue around all
three TAF sites this afternoon and early evening, and conditions
would likely briefly drop to MVFR conditions under the thunderstorm
cores. Strong and gusty outflow winds are also expected with the
thunderstorms, though gusty outflow winds may still impact the
terminal sites even outside of any precipitation cores. Small hail
can not be ruled out with any stronger storms that develop.
Otherwise for the rest of today, mid to high level clouds will
persist, before mid clouds dissipate overnight and minimal high
level clouds persist for all three sites. Mid and high level clouds
will increase again tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...PGW
AVIATION...SIMCOE
Hazardous weather outlook, Jul 16, 11:11 AM MDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1111 AM MDT Sat Jul 16 2022

COZ058>089-093>099-171715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1111 AM MDT Sat Jul 16 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

The combination of plenty of monsoon moisture, upslope flow and a
weak disturbance moving across the region today will allow for
showers and thunderstorms to become likely by this afternoon over
the mountains, pushing east onto the plains late this afternoon, and
move across all of the plains this evening.

Main concerns today will be locally heavy rain. Flash flooding will
be possible, especially in flood prone areas across the higher
terrain.

Several strong to marginally severe storms will be possible over the
region today, with the best chance of stronger storms over the far
eastern plains this evening. Winds of 60 mph and hail up to the size
of quarters will be the main severe weather concerns.

All storms will produce dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected daily, initially over the
Mountains during the afternoon hours, then spreading east across
the Interstate 25 corridor and Plains during the evening and
overnight hours. Locally heavy rainfall could lead to an elevated
flash flood risk on area burn scars. Gusty outflow winds may
accompany storms that move across the Plains.

Hot temperatures will continue across the region with highs near
100 degrees across the Plains. Precautions should be taken to
reduce heat risks.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/88

In the hours before

Special weather statement, Jul 16, 3:04 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Sat Jul 16 2022

COZ086-087-162145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
304 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northeastern
Huerfano and southwestern Pueblo Counties through 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Greenhorn Mountain, or 22 miles southeast of Junkins
Burn Scar, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 10482 3794 10488 3802 10464 3785 10454
TIME...MOT...LOC 2104Z 247DEG 5KT 3793 10479

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jul 16, 3:51 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Sat Jul 16 2022

COZ086-162230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
351 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northern Pueblo
County through 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pueblo Reservoir, or 8 miles west of Pueblo,
moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pueblo, Boone, Pueblo Reservoir, Salt Creek, Blende, Avondale, Pueblo
West and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3818 10483 3838 10488 3841 10415 3817 10414
TIME...MOT...LOC 2151Z 263DEG 8KT 3830 10476

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MG/PW
Special weather statement, Jul 16, 3:54 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT Sat Jul 16 2022

COZ081-082-084-085-162230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
354 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northern Teller and
northwestern El Paso Counties through 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 19 miles northwest of Colorado Springs, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodland Park, Manitou Springs, Green Mountain Falls, Divide,
Crystola, Chipita Park and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 10518 3904 10526 3907 10491 3884 10493
TIME...MOT...LOC 2153Z 263DEG 8KT 3896 10515

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jul 16, 4:30 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
430 PM MDT Sat Jul 16 2022

COZ086-089-162300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
430 PM MDT Sat Jul 16 2022

...A group of strong thunderstorms will impact portions of western
Crowley and northeastern Pueblo Counties through 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pueblo Depot, or 18 miles east of Pueblo, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pueblo, Ordway, Olney Springs, Boone, Crowley, Salt Creek, Blende,
Avondale, Pueblo Depot and Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3816 10466 3836 10468 3849 10377 3817 10368
TIME...MOT...LOC 2229Z 267DEG 10KT 3830 10428

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MG
Local storm report, Jul 16, 4:31 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
431 PM MDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HEAVY RAIN       7 E COLORADO CITY       37.95N 104.73W
07/16/2022  M1.12 INCH       PUEBLO             CO   TRAINED SPOTTER

            HEAVY THUNDERSTORM. NO HAIL OBSERVED. TOTAL
            STORM DURATION WAS APPROXIMATELY 45 MIN AND
            HEAVY RAIN RESULTED IN PONDING IN THE
            FIELDS.

&&
Special weather statement, Jul 16, 5:45 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
545 PM MDT Sat Jul 16 2022

COZ095-096-170030-
Western Kiowa County CO-Eastern Kiowa County CO-
545 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of Kiowa County through
630 PM MDT...

At 545 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Eads, or 26 miles southwest of Cheyenne Wells,
moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eads, Sheridan Lake, Neeoshe Reservoir, Towner, Sweetwater Reservoir,
Chivington, Brandon, Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3829 10307 3861 10297 3861 10205 3828 10205
TIME...MOT...LOC 2345Z 267DEG 40KT 3854 10269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:27 PM MDTSevere Thunderstorm WarningPUBKiowa33 min
Jul 16, 6:47 PM MDTSpecial Weather StatementPUBProwers43 min
Jul 16, 7:31 PM MDTSpecial Weather StatementPUBKiowa44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.